Medline ® Abstract for Reference 86
of 'Overview and comparison of the proton pump inhibitors for the treatment of acid-related disorders'
The relationship between proton pump inhibitor use and longitudinal change in bone mineral density: a population-based study [corrected]from the Canadian Multicentre Osteoporosis Study (CaMos).
Targownik LE, Leslie WD, Davison KS, Goltzman D, Jamal SA, Kreiger N, Josse RG, Kaiser SM, Kovacs CS, Prior JC, Zhou W, CaMos Research Group
Am J Gastroenterol. 2012;107(9):1361. Epub 2012 Jul 10.
OBJECTIVES: Proton pump inhibitor (PPI) use has been identified as a risk factor for hip and vertebral fractures. Evidence supporting a relationship between PPI use and osteoporosis remains scant. Demonstrating that PPIs are associated with accelerated bone mineral density (BMD) loss would provide supportive evidence for a mechanism through which PPIs could increase fracture risk.
METHODS: We used the Canadian Multicentre Osteoporosis Study data set, which enrolled a population-based sample of Canadians who underwent BMD testing of the femoral neck, total hip, and lumbar spine (L1-L4) at baseline, and then again at 5 and 10 years. Participants also reported drug use and exposure to risk factors for osteoporosis and fracture. Multivariate linear regression was used to determine the independent association of PPI exposure and baseline BMD, and on change in BMD at 5 and 10 years.
RESULTS: In all, 8,340 subjects were included in the baselineanalysis, with 4,512 (55%) undergoing year 10 BMD testing. After adjusting for potential confounders, PPI use was associated with significantly lower baseline BMD at the femoral neck and total hip. PPI use was not associated with a significant acceleration in covariate-adjusted BMD loss at any measurement site after 5 and 10 years of follow-up.
CONCLUSIONS: PPI users had lower BMD at baseline than PPI non-users, but PPI use over 10 years did not appear to be associated with accelerated BMD loss. The reasons for discordant findings between PPI use at baseline and during follow-up require further study.
University of Manitoba, Winnipeg, Manitoba, Canada. firstname.lastname@example.org